From: Nigel on
1. Does anyone have any experience in which Effexor, a weak dopamine
reuptake inhibitor, caused or
contributed to gastroparesis, the delayed emptying of the stomach?

2. I can not find, on PubMed or elsewhere, any research on Venlafaxine
hydrochloride (Effexor) causing or not causing gastroparesis. Does
anyone know of any studies?

3. More broadly, gastroparesis may be caused by dopamine agonists (and
may be treated with dopamine antagonists). Given this, could it also
be caused by dopamine reuptake inhibitors? In other words, with
respect
to gastroparesis and in terms of dopamine receptors' role in stomach
function, is there any significant difference between increased
dopamine receptor activity due to greater dopamine levels caused by a
dopamine reuptake inhibitor, and increased dopamine receptor activity
caused by a dopamine agonist?

Thanks,
Nigel


posted in slightly different forms to sci.med and sci.med.pharmacy

From: Nom dePlume on


"Nigel" <nigel_self(a)icogitate.com> wrote in message
news:1186115933.539710.284020(a)z24g2000prh.googlegroups.com...
> 1. Does anyone have any experience in which Effexor, a weak dopamine
> reuptake inhibitor, caused or
> contributed to gastroparesis, the delayed emptying of the stomach?
>
> 2. I can not find, on PubMed or elsewhere, any research on Venlafaxine
> hydrochloride (Effexor) causing or not causing gastroparesis. Does
> anyone know of any studies?
>
> 3. More broadly, gastroparesis may be caused by dopamine agonists (and
> may be treated with dopamine antagonists). Given this, could it also
> be caused by dopamine reuptake inhibitors? In other words, with
> respect
> to gastroparesis and in terms of dopamine receptors' role in stomach
> function, is there any significant difference between increased
> dopamine receptor activity due to greater dopamine levels caused by a
> dopamine reuptake inhibitor, and increased dopamine receptor activity
> caused by a dopamine agonist?
>
> Thanks,
> Nigel

Effexor's dopamine action is very weak. I can't prove that it could cause
this problem, but I would certainly not expect it. I don't know why you
would be having this problem. I hope it does not indicate diabetes.


--
Nom dePlume, Ph.D.
Why, yes, in fact, I am a rocket scientist.

Guide to Medications for Mental Illness:
http://www.mentalmeds.org

=====


From: Nom dePlume on
I found this list of causes at
http://digestive.niddk.nih.gov/ddiseases/pubs/gastroparesis/index.htm

Gastroparesis is most often caused by
* diabetes
* postviral syndromes
* anorexia nervosa
* surgery on the stomach or vagus nerve
* medications, particularly anticholinergics and narcotics (drugs that
slow contractions in the intestine)
* gastroesophageal reflux disease (rarely)
* smooth muscle disorders such as amyloidosis and scleroderma
* nervous system diseases, including abdominal migraine and Parkinson's
disease
* metabolic disorders, including hypothyroidism

Any possibility of hypothyroidism?
--
Nom dePlume, Ph.D.
Why, yes, in fact, I am a rocket scientist.

Guide to Medications for Mental Illness:
http://www.mentalmeds.org